Missouri, 2023

Flash Flood in Missouri, July 21, 2023

July 21, 2023 · NWS SGF · 1 event in 1 county or zone

As storms tracked eastward over southern Missouri during the morning, they produced localized wind gusts over 50 mph and flash flooding in the town of Seneca in western Newton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

As storms tracked eastward over southern Missouri during the morning, they produced localized wind gusts over 50 mph and flash flooding in the town of Seneca in western Newton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:09 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 5:09 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 AM CDT Fri Jul 21 2023

Key Messages:

1. Showers and thunderstorms possible today...mainly during the
morning and early afternoon.

2. Cooler today.

3. Above normal temperatures and mostly dry conditions likely next
week.

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Fri Jul 21 2023

Another thunderstorm complex has developed in the high plains and
was currently pushing out of western Kansas into south central KS
and northwest OK. A frontal boundary has pushed into northern
Arkansas and has shifted the best moisture and instability further
south. We are expecting the main strong to severe portion of the
MCS to track south of the forecast area along the instability
gradient, however we will maintain our pops through the morning
(30-60%) into the early afternoon with the higher pops to the
south. The main thunder chances will also be in the south. Not
expecting much of a severe or flooding risk.

The clouds and precipitation, along with the air mass behind the
front will keep temperatures cooler today, with highs in the upper
70s to around 80.

Dry conditions and clearing is expected tonight with temperatures
from the mid 50s to around 60 for lows.

.LONG TERM...(Saturday through Thursday)
Issued at 230 AM CDT Fri Jul 21 2023

An amplified upper ridge will set up over the Rockies this weekend
bringing northwest flow to the area. Embedded shortwave energy
will move through the area late Saturday into Saturday night and
could bring some scattered showers/thunderstorms to the area,
though moisture and instability will be more limited than what
we've had recently.

The ridge will gradually begin to shift eastward late in the
weekend into early next week which will bring generally dry
conditions, with temperatures warming back into the mid to upper
90s by the middle of the week. NBM ensemble data seems to have a
good handle on this with very small temperature differences, so
confidence is pretty high for the warmup back into the mid to
upper 90s.

The ridge will become more flattened out by the end of the week,
with the main jet energy remaining well to the north. Can't rule
out some afternoon/evening convection, especially in the north and
east which will be on the periphery of the ridge axis.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 606 AM CDT Fri Jul 21 2023

For the 12z TAFS, a thunderstorm complex was pushing into
northeast OK and will move into southwest Missouri and northern
Arkansas this morning. The main timeframe for convection will be
between 14z and 19z and could have some MVFR conditions within the
convection in addition to lightning. Thunderstorms should weaken
as they move eastward across the area today. VFR conditions are
expected this afternoon and tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 21, 7:17 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
817 AM CDT Fri Jul 21 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
817 AM CDT Fri Jul 21 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

A storm complex will move across southeast Kansas and southern
Missouri this morning. Some strong storms will be possible over
far southern Missouri, which may have some wind gusts of 40 to 50
mph. Heavy rain will accompany the thunderstorms as well as
frequent lightning across far southern Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will be possible in central Missouri
Saturday night into Sunday.

Excessive heat returns by the middle of next week with heat
indices rising to around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Jul 21, 6:56 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
756 AM CDT Fri Jul 21 2023

KSZ101-MOZ088-093-101-211345-
Cherokee KS-Jasper MO-Newton MO-McDonald MO-
756 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of southeastern
Cherokee, Newton, McDonald and western Jasper Counties through 845 AM
CDT...

At 755 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Treece to near South West
City. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Joplin, Carthage, Neosho, Webb City, Big Sugar Creek State Park, Carl
Junction, Baxter Springs, Galena, Oronogo, Seneca, Granby, Anderson,
Carterville, Noel, Duquesne, Dodge, Goodman, Duenweg, South West City
and Diamond.

This includes the following highways...
 Interstate 44 between mile markers 0 and 20.
 Interstate 49 between mile markers 1 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9462 3700 9462 3700 9500 3703 9502
      3736 9447 3736 9442 3671 9407 3650 9407
TIME...MOT...LOC 1255Z 247DEG 37KT 3704 9494 3656 9465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Runnels
Special weather statement, Jul 21, 7:54 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
854 AM CDT Fri Jul 21 2023

MOZ094-102-211415-
Barry MO-Lawrence MO-
854 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of Barry and southern
Lawrence Counties through 915 AM CDT...

At 851 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pierce City to Purdy to Seligman. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Verona around 910 AM CDT.
  Aurora and Marionville around 915 AM CDT.
  Western portions of Table Rock Lake around 915 AM CDT

Other locations impacted by these storms include Shell Knob, Arrow
Point, Wheelerville, Butterfield, Emerald Beach, Jenkins, Wayne,
Mcdowell, Pleasant Ridge and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near western portions of Table Rock Lake seek safe shelter
out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3706 9406 3708 9361 3683 9361 3681 9358
      3650 9359 3650 9406
TIME...MOT...LOC 1351Z 274DEG 42KT 3697 9401 3683 9393 3654 9393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Runnels
Local storm report, Jul 21, 8:04 AM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
904 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     Tstm Wnd Gst     1 SSW Neosho            36.86N 94.37W
07/21/2023  E54 MPH          Newton             MO   Emergency Mngr

            Power is out in central Neosho.

&&

MMT

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
July 21, 8:15 AM CST to 2:00 PM CST
Where
Newton County, 0.17 mi ESE of Seneca to 1.47 mi W of Seneca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.849, -94.597

Heavy rainfall caused multiple city streets to become flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122132.